To use all functions of this page, please activate cookies in your browser.
With an accout for my.bionity.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Neuroleptic malignant syndrome
Neuroleptic malignant syndrome (NMS) is a life-threatening, neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. It generally presents with muscle rigidity, fever, autonomic instability and cognitive changes such as delirium, and is proven on a raised creatine phosphokinase (CPK). Treatment is generally supportive.
Additional recommended knowledge
NMS is caused almost exclusively by antipsychotics, including all types of neuroleptic medicines along with newer antipsychotic drugs. The higher the dosage, the more common the occurrence. Rapid and large increases in dosage can also trigger the development of NMS. Other drugs, environmental or psychological factors, hereditary conditions, and specific demographics may cause greater risk, but to date no conclusive evidence has been found to support this. The disorder typically develops within two weeks of the initial treatment with the drug, but may develop at any time the drug is being taken. NMS may also occur in people taking a class of drugs known as dopaminergics when the dosage is reduced (i.e Levodopa).
The mechanism is thought to depend on decreased levels of dopamine due to:
Signs and Symptoms
The first symptom to develop is usually muscular rigidity, followed by high fever, symptoms of instability of the autonomic nervous system such as unstable blood pressure, and changes in cognition, including agitation, delirium and coma. Other symptoms may include muscle tremors and pharyngitis. Once symptoms do appear, they rapidly progress and can reach peak intensity in as little as three days. These symptoms can last anywhere from eight hours to forty days.
A raised creatine phosphokinase (CPK) plasma concentration will be reported due to increased muscular activity. The patient may be hypertensive and suffering from a metabolic acidosis. A non-generalised slowing on an EEG is reported in around 50% of cases.
Unfortunately, symptoms are sometimes misinterpreted by doctors as symptoms of mental illness, delaying treatment. NMS should be ruled out in cases of acute and significant behaviour change or deterioration in a person who has otherwise been stable for a period of time on antipsychotics, especially in situations where the dose has not been changed and the person hasn't deteriorated because of noncompliance or consumption of psychoactive substances known to worsen psychosis.
A mnemonic used to remember the features of NMS is: FEVER.
As with most illnesses, the prognosis is best when identified early and treated aggressively. In these cases NMS is usually not fatal, although there is currently no agreement on the exact mortality rate for the disorder. Studies have given the disorder a mortality rate as low as 5% and as high as 76%, although most studies agree that the correct percentage is in the lower spectrum, perhaps between 10% - 15%. Re-introduction to the drug that originally caused NMS to develop may also trigger a recurrence, although in most cases it does not.
Although treatment is not always necessary, it will help to cure the disease and prevent fatal developments from occurring. The first step in treatment is generally to remove the patient from any neuroleptic or antipsychotic drugs being taken and to treat fever aggressively. Many cases require intensive care, or some kind of supportive care at the minimum. Depending on the severity of the case, patients may require other treatments to contend with specific effects of the disorder. These include circulatory and ventilatory support, the drugs dantrolene sodium, bromocriptine, apomorphine and electroconvulsive therapy (ECT) if medication fails.
NMS and serotonergic syndrome
The clinical features of NMS and serotonergic syndrome are very similar. This can make differentiating them very difficult.
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Neuroleptic_malignant_syndrome". A list of authors is available in Wikipedia.|